Side Effects

I’m trying. I really am. I’m trying to be a good cancer patient. I loathe having to be a cancer patient at all, but I’m trying to be a good one. So, I’m taking my tamoxifen every day, which is a medication that can help keep breast cancer from recurring. Recurrence risk is a big concern after you’ve had breast cancer. Once you’re in the club, your risk for a recurrence in the same breast is higher than normal. Splendid. I love being “special.”

Recurrence risk was explained to me when I first saw my radiation oncologist. Well, actually, it was one of his residents who explained it to me. That was a memorable day. The young resident, a very pleasant young man, came in with my “official” radiation oncologist. They both introduced themselves and then said they wanted to see how my lumpectomy was healing. I was so ho-hum about the whole thing by then, I just dropped my johnnie. And then snickered to myself as it occurred to me that I was flashing my boobs in front of two strange men.

After regaining some dignity, the oncologist left, and the young resident talked to me about recurrence risk. He told me that after my lumpectomy, if I had no further treatment, my risk for a recurrence of breast cancer in that same breast was about 30%. Thirty percent! Almost a one in three chance of having it come back! I nearly plotzed. Radiation would cut that risk in half, down to about 15%. That was still a one in six risk, but it was better than one in three. After radiation, I could then choose to go on hormonal therapy. I could take a drug like tamoxifen for the next five years, which would cut the remaining 15% risk in half again, down to about 8%. One in twelve.

It’s all about how well you think you can sleep at night. I remember quite vividly being astonished about these percentages. I think this was the day when I first began referring to breast cancer as “the Stalker.” I could not believe that I’d just lost half my breast to excise a few granules of cancer. And I could not believe that it wasn’t enough to keep me safe. Even with my cancer being so early and so thoroughly removed, I could still get it back. So, I had to decide that day what I could live with, or rather, what I could sleep with. I didn’t think I’d fall asleep ever again with a one in three risk. So, I chose to get radiation. After radiation, I decided I couldn’t sleep very well with a one in six risk, so I agreed to go on tamoxifen. Which brings me to where I’m at now.

Funny drug, tamoxifen. I learned from doing a bit of research that a lot of common medications can interfere with its metabolism in the body. In other words, if I took one of these drugs, then I might only absorb a portion of the tamoxifen, instead of the whole dose. Here I was, trying to keep the Stalker at bay, and my nice, reliable antidepressant was one of the drugs that would interfere with that. In fact, most antidepressants seem to interfere with tamoxifen absorption. So, like a dutiful patient, I found one that did not, and talked to my PCP about switching to it.

And that’s when my troubles began. Because switching antidepressants dropped me off an emotional cliff like I had not experienced in years. It got so bad that one night, I went out with my friends after work, thinking it would cheer me up. Instead, I continued my emotional free fall until I was nearly catatonic by the time I had the wherewithall to say my good nights. I inhabited this abyss for a few weeks until the new antidepressant got up to a therapeutic level. Add to this the post-radiation fatigue and the resumption of menopausal symptoms that are the side effects of tamoxifen, and it’s a wonder I could function at all.

Then the new antidepressant started to make me nauseous. Every day. Every time I took it. No matter when or how I took it. A few times, it made me too sick to go to work. It was like having morning sickness. At least I wasn’t depressed at that point, but I was going to get depressed again if I kept being nauseous every day. So I tried switching from the generic version of the drug to the extended release version. That was almost two weeks ago. The result? The nausea is gone, but the abyss is back. I’m hoping that my body just needs to build up enough of the timed-release dosage to get me out of this misery again.

I would rather go through surgery all over again than struggle with depression. Any day. Besides, you get really lovely drugs when you have surgery, which make you feel wonderful for hours and even days. A healthy IV infusion of Versed would do me quite nicely right about now. And in all honesty, I didn’t feel too badly in the weeks after surgery. I wasn’t doing cartwheels, but I still felt human.

I haven’t felt at all like myself since I agreed to try keeping the Stalker at a safe distance. I guess it was worth it to get my boob and my armpit fried by radiation. I mean, a one in three risk is way too creepy. But hormonal therapy? Right now, I’m not sure it’s worth it. I’m sick and tired of feeling sick and tired. I’d like to get on with my life and not have to fight fatigue, apathy and irritability every day. And that’s on a good day. I’d like not to have to keep clawing my way out of this deadly dark night of the soul that is the danger zone of depression, but to be able to stroll in the sun again. So maybe I should just take my chances. Maybe I should take my old reliable antidepressant again and hope I get enough tamoxifen to make it worth taking. Maybe I should just quit taking tamoxifen altogether. After feeling lower than pond scum for so long, I’m not sure I care anymore whether I cut my recurrence risk from from one in six to one in twelve. After all, I’m getting checked and rechecked every three months or so. But, knowing me, I’ll probably continue endeavoring to be a good patient, give this new regime one more chance, do more research, talk to my medical oncologist, and then see where I’m at.

Life is going by, though. And it’s become much too precious to waste on side effects.


Please click on the post title or the comment link below to post a response.

pixelstats trackingpixel
Share
This entry was written by Kathi, posted on Sunday, March 22, 2009 at 09:03 pm, filed under Chemotherapy-IV & Oral, Cognitive Dysfunction & Depression, Fatigue, Nitty Gritty, Research and tagged , , , , , , . Bookmark the permalink . Post a comment below or leave a trackback: Trackback URL.

6 Responses to “Side Effects”

  1. Hang on, darlin’!…You’re really struggling, aren’t you? [T]here is cancer prevention–but there is also quality of life. The quality-of-life question is nothing to sneeze at.

    I could probably get away without taking the Tamox. But I’m scared not to take it. I’m sure you know what I mean. But is that cut in risk worth such a diminished quality of life? That’s the tough question, huh? What I’m hoping for you is that this is just a transition and that the Effexor will eventually lift you out of the abyss.

    I don’t think I’m making any sense. I’m really sleepy. I just wanted to let you know I’m thinking about you and I know what it is to be where you are. I’m sending you lots of hugs and positive energy. I’m glad you’re here. I’m glad you made it through the surgery, the radiation, everything.

    I won’t be around a computer for the next week, but I will check in when I get back. If there’s any small light burning in your psyche, nurture it carefully and keep yourself warm. You’re worth it.

  2. My mother is nine years good after her double mastectomy and uncountable chemos/radiation treatments. Nine years good. They warned her about the antidepressant/Tamoxifen cocktail problem, so she chose to tough it out without antidepressants. It’s been tricky, but she’s doing fabulously right now.

    Mom still hold her breath for days before a bone scan, but the exhaling afterward is good.

    I’ve seen her get sick and tired about being sick and tired, over and over again. I hear that (verbatum, actually) from you. Just know I’m thinking about you and sending positive vibes your way. I know it’s quite a distance, but those vibes are nothing to discount. I think they travel well.

  3. Thanks, Monda. I’m feeling those good vibes. I’m very glad your mom is doing well & I sure hope you avoid this whole adventure. There are many, many things they don’t fully inform you about on this journey, I’ll tell ya. Makes me want to write a book. In the meantime, I blog on.

  4. I wish I could take it all away for you. I know about depression and I have taken effexor and I hated it. It was worse then the depression I was going through. Some people like it but I hated it. Same with Cymbalta.

    When I go to a doc they want to stick me on something like that. When I ask for something like valium or xanax they act like “omg…that is a bad drug”…. point is I like taking something as I NEED it and not taking something every day that may or may not make me feel better. It doesn’t seem right that something should make you feel so bad.

    At my age it isn’t like I am getting high and going out drinking. I stay home and do that “snort”. Anyway… not trying to make it about me…just saying that effexor to me is really nasty. Great for some people but not for others. Just because it doesn’t void out your cancer treatment doesn’t mean it is right for you. You might actually feel better without anything than with that stuff. Think about it. Ask for some low dosage xanax or valium to get you over the hump. Sometimes the withdrawal, even after a short period is as bad as the actual side effects.

    If you need to talk, call me. I will email you my number. I will be happy to listen. I will try not to run my big ol mouth.

    Lots of love and heart felt wishes for you to get through this….in a very happy way.

    Coco

Leave a Reply